Idaho, 2013

Extreme Cold in Idaho, December 9, 2013

December 9, 2013 · NWS PIH · 5 events in 5 counties and zones

A large number of schools were shut down in southeast Idaho on December 9th due to wind chill readings in the 25 to 45 below zero range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A large number of schools were shut down in southeast Idaho on December 9th due to wind chill readings in the 25 to 45 below zero range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 8, 8:14 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 8, 8:14 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
814 PM MST SUN DEC 8 2013

.UPDATE...COLD AIR MASS SETTLING INTO EASTERN IDAHO TONIGHT. SAT
IMAGERY AND SFC OBS CONTINUE TO INDICATE LOW CLOUDS MAINLY EASTERN
HALF OF FORECAST AREA ALONG WITH LOCALIZED FLURRIES.
OTHERWISE...SUB ZERO TEMPS SETTING INTO THE REGION ALREADY THIS
EVENING. WIND CHILLS REMAIN A CONCERN BUT WIND SPEEDS WELL BELOW
10 MPH WHICH NEGATES THE HEADLINE. CLEARING WILL MAKE THE
DIFFERENCE IN TEMPS BOTTOMING OUT OVERNIGHT...AND WILL WATCH TREND
FOR POTENTIAL UPDATES TO CURRENT FORECAST MIN. CAUTIOUSLY PLANNING
NO UPDATES THIS EVENING. DMH

&&

.PREV DISCUSSION... /ISSUED 1251 PM MST SUN DEC 8 2013/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. WV/IR IMAGERY
CONTINUES TO SHOW BLOCKING PATTERN OVER THE GULF OF ALASKA KEEPING
THE NORTHWESTERN CONUS UNDER A BITTER FREEZE. WEAK SHORTWAVES
EMBEDDED IN THE NORTHERLY FLOW MAY DROP INTO THE STATE BRINGING A
CHANCE OF SNOW FOCUSED MAINLY OVER THE UPPER SNAKE AND CARIBOU
HIGHLANDS OVER THE NEXT COUPLE DAYS. MAINTAINING SOME SLIGHT POPS
OVER THE WESTERN SLOPES OF THE SAWTOOTH RANGES DUE TO SOME MID-LEVEL
UPSLOPE COMPONENT...THOUGH NOT EXPECTING MUCH IN THE WAY OF SNOWFALL
AMOUNTS. GFS/NAM BRING A STRONG 1041MB SFC HIGH OVER NV/UT/ID
INDICATING WE COULD SEE SOME VERY COLD OVERNIGHT LOWS. HAVE NUDGED
LOWS TONIGHT A BIT BELOW OUR LOWEST GUIDANCE...MAINLY DUE TO THE
FRESH SNOW AND DIMINISHING WINDS TONIGHT.

EXPECT TO SEE THE BLOCKING RIDGE BREAK DOWN AND SHIFT EASTWARD ON
WEDNESDAY AND START A WARMING TREND...BUT THE COLD ARCTIC AIR WILL
BE HARD TO ERODE AND WE MAY SEE A STRENGTHENING INVERSION INSTEAD
UNDER WHICH HAZE AND FREEZING FOG MAY DEVELOP.  HINSBERGER

LONG TERM...THURSDAY THROUGH SUNDAY.  PATTERN CHANGING TO MORE
ZONAL FLOW WHICH WILL AID IN GRADUAL WARMING TEMPERATURES OVER THE
EXTENDED PERIOD. A SHORT-LIVED RIDGE OF HIGH PRESSURE WILL SHIFT
BY ON THURSDAY DURING THIS TRANSITION TIME FOLLOWED BY A QUICK
MOVING PACIFIC STORM SYSTEM ON FRIDAY. IMPACTS WILL BE A QUICK
SHOT OF SNOW ACROSS THE REGION ON FRIDAY. THEN A MORE AGGRESSIVE
PIECE OF STORM ENERGY IS POISED TO COME IN LATER SATURDAY INTO
SUNDAY. THIS LOOKS TO BE A POTENTIAL MORE IMPRESSIVE SHOT OF
MOISTURE WITH TRAVEL IMPACTS. KEY WITH THIS TRANSITION IS THE
SUPER COLD AIR WILL REPLACED WITH MORE TYPICAL TEMPERATURES FOR
DECEMBER AND GOOD SHOTS OF MOISTURE. PRESTON

AVIATION...IFR CONDITIONS LINGER IN A BAND FROM SUN VALLEY EAST TO
IDAHO FALLS AND EXPECT THESE CONDITIONS TO CONTINUE INTO TOMORROW
MORNING.  ELSEWHERE VFR PREVAILS.  A QUICK MOVING PIECE OF STORM
ENERGY WILL MOVE OVER THE REGION EARLY THIS EVENING TO THE OVERNIGHT
HOURS CAUSING LOWERING CEILING TO MVFR OVER MOST OF THE AREA ALONG
WITH SCATTERED SNOW SHOWERS.  BY 18Z TOMORROW EXPECT IMPROVING
CONDITIONS TO MVFR TO VFR.  PRESTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 8, 3:36 AM MST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
336 AM MST SUN DEC 8 2013

IDZ017>025-031-032-091045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
336 AM MST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD WIND CHILL VALUES NEAR OR BELOW -10 ARE LIKELY THIS
MORNING. WINDS THIS MORNING WILL ALSO PRODUCE BLOWING AND DRIFTING
SNOW IN THE SOUTH CENTRAL HIGHLANDS AND LOWER SNAKE RIVER PLAIN. ISOLATED
SNOW SHOWERS WILL REMAIN IN THE MOUNTAINS TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Upper Snake Highlands

When
December 9, 12:01 AM MST to 1:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Broadcast Media

Teton County School District 401 and Fremont County District 215 were closed due to wind chill readings in the 25 to 40 below zero range on the 9th.

Extreme Cold/Wind Chill, Upper Snake River Plain

When
December 9, 12:01 AM MST to 12:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Broadcast Media

Wind chill readings in the 25 to 40 below zero range caused the closures of Jefferson School District 251, Idaho Falls School District 91, and several private schools in the Idaho Falls area.

Extreme Cold/Wind Chill, Lower Snake River Plain

When
December 9, 12:01 AM MST to 12:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Broadcast Media

Wind Chill readings of 25 to 40 below zero caused the closure of the following schools: Aberdeen School District 58, American Falls District 381, Blackfoot District 55, Snake River District 52, and Shoshone-Bannock Jr/Sr High School.

Extreme Cold/Wind Chill, South Central Highlands

When
December 9, 12:01 AM MST to 12:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Broadcast Media

Wind chill readings of 25 to 40 below zero caused the closing of Oneida County School District 351.

Extreme Cold/Wind Chill, Caribou Highlands

When
December 9, 12:01 AM MST to 1:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Broadcast Media

Wind chill readings of 25 to 45 below zero caused the following schools to be closed on the 9th: Grace School District 148, North Gem School District 149, and Soda Springs School District 150.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490111, 490112, 490114, 490115, 490125.